Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Corrections of Misleading Charts Comment – Part II

Continued from Corrections of Misleading Charts Comment – Part I.

3. Giving NTG to a hypotensive patient who DOES have CHF.

Is this inappropriate?

First let’s look at whether CHF (Congestive Heart Failure) patients do become hypotensive with high-dose NTG (NiTroGlycerin)

In response to Corrections of Misleading Charts, there was further sarcasm from Can’t say, clowns will eat me

but in all seriousness, why is there such a resistance to giving multiple nitros? The most I’ve seen has been 6, but they usually want you to stop at 3 and switch to morphine……..but wait, don’t they also freak out about hypotension with that………..hmmm

Why is there such resistance to giving multiple nitros?

Ignorance.

This is the same as any other baseless fear.

Ignorance is the only justification.

Multiple NTG sprays/tabs at a time, repeated frequently, is safe for hypertensive CHF.

The problem is explaining this to the person, who makes the restrictions without insulting him. Often the most successful way is to get him to think it is his idea to change things, but that requires education on the things he is ignorant about.

Ignorance is not something that happens only to other people. We are all ignorant, just on different topics.

The other problem is that this ignorant person then sees himself as the solution to the problem – Didn’t I come up with that wonderful idea for high-dose NTG? Now our CHF patients have much better outcomes. I am the one leading this organization forward.

The reality is that this person is the biggest obstacle to progress.

The most I’ve seen has been 6, but they usually want you to stop at 3 and switch to morphine

Nothing wrong with giving 6 NTG at a time and repeating that in 3 minutes, as long as the blood pressure has not dropped significantly.

6 NTG at a time is probably not an ideal first dose, but there is no reason that a very hypertensive patient should have a bad outcome with 6 NTG repeated every 3 minutes until the pressure starts to come down toward 200/X or the symptoms improve significantly.

But you mean a total of 6 NTG, not 6 at a time, don’t you?

Well, I have given over 50 sublingual NTG sprays to one patient over about 40 minutes.

The patient’s blood pressure did not even come down to 200 systolic. Not at any point.

So, how do we avoid giving too much?

How do we protect our patients and satisfy the people who whine that there is a scary monster in the closet?

What if the patient becomes hypotensive?

What if the patient doesn’t have CHF?

What if the nurse yells at me?

What if the patient gets hit by a meteor on the way to the hospital?

What if I got a prescription for Ativan and stopped driving everyone crazy with my irrational fears?

We have this nice way of determining if the patient has had too much of any titrate to effect medication (NTG, fentanyl, morphine, Dilaudid, midazolam, lorazepam, diazepam, oxygen, . . . . ) –

We reassess the patient frequently continuously.

This is reasonable precaution and is to be expected.

Constantly whining, What if . . . ? and ignoring the reasonable responses, doesn’t help patients. This hurts patients.

The most I’ve seen has been 6, but they usually want you to stop at 3 and switch to morphine

Switching to morphine may be appropriate for chest pain.

Even better would be to continue the NTG and add morphine fentanyl.

Continual assessment, including repeated assessments of the patient’s blood pressure should guide the delivery of NTG.

However, if we are treating CHF patients, we should not be using morphine.

Morphine for CHF is almost as inappropriate as furosemide.

The most I’ve seen has been 6, but they usually want you to stop at 3 and switch to morphine……..but wait, don’t they also freak out about hypotension with that………..hmmm

If only people would pay attention to what is best for the patient, we would not have these problems.

We reassess the patient frequently continuously.

It does happen that the rare chest pain patient will become hypotensive in response to NTG. We then panic, pretend to be giving a fluid bolus, but little gets in before the patient improves. The little bit that did get in has diffused into the interstitial spaces, but fool ourselves into thinking that we caused the patient to get better.

This is pure BS.

The rare chest pain patients who do bottom their pressure almost always improve on their own before any treatment can have an effect.

Doubt me?

If this happens to one of your patients, just reassess the patient and watch what happens.

Take a blood pressure.

Ask the patient how he feels.

Check pulses.

Check pulse oximetry.

Check waveform capnography, if it has been applied.

Repeat, over and over.

Do not give a treatment that will not have any effect until after the problem has gone away on its own.

NTG is metabolized quickly.

That is why we repeat the dose so frequently.

This is why stopping at 3 only makes sense for one reason – to encourage us to switch to IV NTG as soon as possible. No other reason.

The patient improves quickly because the NTG is metabolized so quickly.

Then, we switch to fentanyl for pain management on these patients, because the only evidence we have for benefit from NTG in chest pain is for pain management.

The only evidence we have for benefit from morphine in chest pain is for pain management.

The only evidence we have for benefit from fentanyl in chest pain is for pain management.

We are treating the patient’s pain. We are not treating the patient’s heart.

The treatment we give that is for the patient’s heart is ASA (aspirin) – 4 baby aspirin 81.25 mg each, chewed and swallowed and we are sorry that we cannot give the patient any water to help with that.

In CHF, the high-dose NTG is treating the problem and may be the difference between being intubated and not being intubated or between surviving and not surviving. CPAP does the same thing. The combination of CPAP and high-dose NTG is best.

If the problem is not fluid overload, and as Dr. Weingart clearly says –

The problem is not fluid overload.

My response is –

Then the solution is not fluid removal.

3. Giving NTG to a hypotensive patient who DOES have CHF.

Is this inappropriate?

To be continued in Corrections of Misleading Charts Comment – Part III.

Some of the evidence that supports this –

Prehospital therapy for acute congestive heart failure: state of the art.
Mosesso VN Jr, Dunford J, Blackwell T, Griswell JK.
Prehosp Emerg Care. 2003 Jan-Mar;7(1):13-23. Review.
PMID: 12540139 [PubMed – indexed for MEDLINE]

Free Full Text PDF

Modern management of cardiogenic pulmonary edema.
Mattu A, Martinez JP, Kelly BS.
Emerg Med Clin North Am. 2005 Nov;23(4):1105-25. Review.
PMID: 16199340 [PubMed – indexed for MEDLINE]

Free Full Text PDF

EMCrit Podcast 1-Sympathetic Crashing Acute Pulmonary Edema
EMCrit
by Dr. Scott Weingart
Podcast

Supplementary documentation

.

Trackbacks

  1. […] This post was mentioned on Twitter by ALCO Medics & EMT's and Chronicles of EMS, EMS Blogs. EMS Blogs said: From #RogueMedic: Corrections of Misleading Charts Comment – Part II http://bit.ly/fwjIAr #EMS #Blog #EMSBlogs […]

  2. […] Valentine to IV (IntraVenous) nitroglycerin (Corrections of Misleading Charts Comment – Part I, Part II, and Part III.), the FDA (Food and Drug Administration) sent out a notice that there is a shortage […]

Speak Your Mind